Why is my father having acidity after angioplasty?
Q: My father is 61 years old. He underwent angioplasty. But since then he is complaining of terrible weakness, constipation and problems associated with acidity. He has become very thin and is not gaining weight. His blood pressure and sugar are all normal. His diet is under control. Only his haemoglobin level has gone down to 9. Doctors say that everything is normal and have suggested some iron tablets and injections. My father also complains of heaviness in the chest. Doctors say that it is muscle pain and nothing else. Despite taking iron tablets and injections the problem still persists.
A:Tiredness or fatigue after an angioplasty is unusual. In fact the reverse is the rule. One therefore must look for other causes. The anaemia (low haemoglobin) could certainly contribute to the tiredness but would certainly not explain it. The issue to be addressed is why does he have the anaemia. The procedure of angioplasty rarely if ever leaves a patient with a haemoglobin of 9 so my guess is that he was anaemic before the procedure. I would therefore suggest that the cause for this be investigated by blood tests, a bone marrow examination (if indicated) and a colonoscopy to exclude a colon lesion which can sometimes result in anaemia in people who are above the age of 50 years. In view of the constipation (which I am assuming is recent) he should definitely undergo a colonoscopy. Without further details it is difficult to determine the cause of the acidity you mention. An upper GI endoscopy may be appropriate. A thyroid function test should also be done. Recent reports have suggested that patients who undergo a major life event such as what your father has undergone, can get depressed. Depression can make an individual feel very fatigued and cause abdominal complaints such as those you mention. It is important that this easily treatable condition is not overlooked.